Hail, Crawford
- When
- May 14, 4:22 PM CST
- Where
- Crawford County, 2.92 mi SW of Dow City
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.900, -95.540
A strong cold front dropped southeast into Iowa during the late afternoon and evening of the 14th. The surface low was well to the northeast over Lake Superior with the cold front trailing southwest from the low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong cold front dropped southeast into Iowa during the late afternoon and evening of the 14th. The surface low was well to the northeast over Lake Superior with the cold front trailing southwest from the low. A positively tilted upper trough moved through the area with the front. The environment ahead of the front was weakly sheared with 5 to 15 kts of shear. Temperatures in this airmass reached near 90 degrees in the late afternoon with a southwest winds of 20 to 40 MPH and dew points in the low 60s. The post cold frontal airmass was more strongly sheared with 30 to 40 kts of effective shear. The airmass became unstable by late afternoon with CAPE in the 2000 to 3000 J/kg in the most unstable layer. Lifted indices fell to the -4 to -7 C. range. The lower part of the sounding was relatively dry, yielding a CAPE of 300 to 400 J/kg in the -10 to -30 C. layer of the sounding. LCL levels were around 800 meters. The freezing level was relatively low, at 12,100 feet. Hail was the main mode of severe weather. Thunderstorms erupted along and in the wake of the cold front. A narrow squall line formed, which produced scattered hail around nickel size. The largest hail occurred early on with 1 inch diameter hail reported in Crawford County. The severe event was relatively short lived as there was not enough support to sustain the system for a long period of time. The storms weakened and the system became more multi-cellular by mid evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 14, 2:15 PM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT MON MAY 14 2007 .SHORT TERM FORECAST... MAIN FOCUS WILL BE COLD FRONT MOVING SOUTHEAST THROUGH THE OVERNIGHT. MAIN ISSUE IS TIMING AND MOVEMENT. LEANED TOWARD NAM BASED ON INITIAL CONDITIONS OF MODELS. EXPECT ANY DEVELOPMENT WILL BE INVOF FRONT AS MODELS DEPICT NARROW BAND OF CAPE AND INSTABILITY MAXES. LOOKING OVER SOUNDINGS NOT GREAT WIND FIELDS AND NOT MUCH IN WAY OF SHEAR. IF ANY SEVERE STORMS DO DEVELOP LIKELY WILL BE HAIL AND WIND THREATS...TORNADO THREAT MINIMAL. MUCH DRIER AIR FARTHER BEHIND THIS FRONT SO BELIEVE NORTH WILL BE MUCH COOLER AS DEWPOINTS DRY OUT WHILE IN THE SOUTH FULL EFFECTS OF DRYING NOT FELT BEFORE 14Z. .LONG TERM /TONIGHT-SUNDAY/... FRONT AND ACTIVE CONVECTION SHOULD BE EXITING SERN COUNTIES EARLY IN DAY ON TUE. POTENTIAL FOR A NARROW STRATIFORM RAIN REGION FOLLOWING THE LINE ALONG THE FRONT...AND WSWLY LOW LEVEL JET STILL FEEDING INTO BACK SIDE...SO COULD SEE UP TO ONE HALF INCH RAINFALL AMOUNTS ALL BEFORE NOON IN FAR SERN COUNTIES. STRONG DRYING THEN FOLLOWS WITH COLD AIR ADVECTION AND WINDY CONDITIONS...SO A MUCH COOLER DAY ON TUE. HELD A COUPLE OF DEGREES ABOVE GUIDANCE IN THE SOUTH HALF DUE TO MILD START EARLY. QUIET ON TUE NIGHT THEN A QUICK MOVING SECONDARY COOL FRONT PASSES THROUGH ON WED. MOISTURE WILL BE QUITE LIMITED BUT THERE MAY BE ENOUGH HEATING IN ADVANCE OF THE FRONT COMBINED WITH COLD AIR ALOFT TO PRODUCE HI-BASED SHOWERS SOUTH OF I-80 WED AFTERNOON. LAPSE RATES WILL BE STEEP SO THIS WOULD LIKELY BE A LOT OF VIRGA AND BRIEF WIND GUSTS AND VERY LOW IF ANY QPF. HI PRESSURE SETTLES OVER THE ARE FOR A PLEASANT THURSDAY THEN A GRADUAL WARMUP THROUGH THE WEEKEND AS IOWA STAYS IN THE WARM SECTOR AND DRY. BOUNDARY WILL APPROACH SRN MN SATURDAY NIGHT...BUT ANY CONVECTION ASSOCIATED WITH IT IS EXPECTED TO REMAIN WELL N OF IA. SOUTH FLOW CONTS INTO MON...AND WITH A COLD FRONT APPROACHING FROM THE WEST...INSERTED THE FIRST CHANCE FOR THUNDERSTORMS AGAIN ON MONDAY. HOWEVER...AT THIS POINT ANY RAIN APPEARS TO BE MORE LIKELY TOWARD TUE...BUT THATS A LONG WAY OUT. && .AVIATION... TIMING OF THUNDERSTORM DEVELOPMENT AND MOVEMENT OF COLD FRONT THROUGH THE STATE MAIN ISSUES AFFECTING AVIATION WEATHER TONIGHT. APPEARS ANY CLOUDS AND RAIN WILL BE NEAR THE COLD FRONT AND MOST OF THAT CLOUDINESS WILL BE VFR LIKELY ABOVE 5000 FEET. THUNDERSTORMS WILL PRODUCE MVFR CEILINGS LESS THAN 3000 FEET AND VISIBILITY 3-5 MILES. SLOW IMPROVEMENT TOWARD MORNING FROM NORTHWEST WITH CEILINGS REMAINING MVFR. && .DMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY EXPIRES AT 6 PM CDT THIS EVENING FOR COUNTIES INCLUDING HIGHWAY 30 AND NORTHWARD. && SHORT TERM/AVIATION...FORSTER LONG TERM...JUNGBLUTH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 332 PM CDT MON MAY 14 2007 IAZ004>007-015>017-023>028-151100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 332 PM CDT MON MAY 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND NORTH OF HIGHWAY 3. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AND BECOME MORE NUMEROUS OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WHICH COULD PRODUCE LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING EAST OF LINE FROM CLARION TO NORTHWOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. IAZ033>039-044>050-057>062-070>075-081>086-092>097-151100- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 332 PM CDT MON MAY 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE SOUTH THROUGH THE AREA LATER TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WHICH COULD PRODUCE LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND...MAINLY NORTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING ACROSS MUCH OF THE AREA. ISOLATED THUNDERSTORMS COULD LINGER OVER FAR SOUTHEASTERN AREAS INTO TUESDAY AFTERNOON. NO SEVERE WEATHER WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT. FORSTER
The Omaha radar (KOAX), 94 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21260, 21261, 21262, 21263, 21264, 21265.